Case series of children with steroid-induced glaucoma

Chen Shen Lam, Umi Kalthum Md Noh, Norshamsiah Md. Din, Mae-Lynn Catherine Bastion

Research output: Contribution to journalArticle

Abstract

Steroid-induced glaucoma is the most serious complication of the injudicious use of steroids, particularly among children affected by allergic conjunctivitis. This condition is steroid-dependent, and children are commonly being prescribed topical anti-inflammatories, including topical steroids, by general practitioners. Furthermore, topical steroids are also available over the counter, and this availability contributes to overuse without proper monitoring by an ophthalmologist. We present a series of five cases illustrating the devastating effect of unmonitored, long-term use of steroids among children for vernal keratoconjunctivitis. The medications were prescribed initially by general ophthalmologists and were continually bought over the counter by parents. At the presentation to our center, these patients were already compromised visually, exhibiting glaucomatous optic disc changes and high intraocular pressure. The series highlights the optic nerve damage resulting in irreversible visual compromises among children on long-term, topical steroids and the importance of regular monitoring with a low threshold for ophthalmologist referral.

Original languageEnglish
Pages (from-to)32-37
Number of pages6
JournalMalaysian Family Physician
Volume13
Issue number3
Publication statusPublished - 1 Jan 2019

Fingerprint

Glaucoma
Steroids
Allergic Conjunctivitis
Optic Disk
Optic Nerve
Intraocular Pressure
General Practitioners
Anti-Inflammatory Agents
Referral and Consultation
Parents
Ophthalmologists

Keywords

  • Child
  • Drug-related side effects and adverse reactions
  • Filtering surgery
  • Glaucoma
  • Steroid ophthalmic solutions

ASJC Scopus subject areas

  • Community and Home Care
  • Family Practice

Cite this

Case series of children with steroid-induced glaucoma. / Lam, Chen Shen; Md Noh, Umi Kalthum; Md. Din, Norshamsiah; Bastion, Mae-Lynn Catherine.

In: Malaysian Family Physician, Vol. 13, No. 3, 01.01.2019, p. 32-37.

Research output: Contribution to journalArticle

@article{95ca1db2673840799085f4c1ef6d651c,
title = "Case series of children with steroid-induced glaucoma",
abstract = "Steroid-induced glaucoma is the most serious complication of the injudicious use of steroids, particularly among children affected by allergic conjunctivitis. This condition is steroid-dependent, and children are commonly being prescribed topical anti-inflammatories, including topical steroids, by general practitioners. Furthermore, topical steroids are also available over the counter, and this availability contributes to overuse without proper monitoring by an ophthalmologist. We present a series of five cases illustrating the devastating effect of unmonitored, long-term use of steroids among children for vernal keratoconjunctivitis. The medications were prescribed initially by general ophthalmologists and were continually bought over the counter by parents. At the presentation to our center, these patients were already compromised visually, exhibiting glaucomatous optic disc changes and high intraocular pressure. The series highlights the optic nerve damage resulting in irreversible visual compromises among children on long-term, topical steroids and the importance of regular monitoring with a low threshold for ophthalmologist referral.",
keywords = "Child, Drug-related side effects and adverse reactions, Filtering surgery, Glaucoma, Steroid ophthalmic solutions",
author = "Lam, {Chen Shen} and {Md Noh}, {Umi Kalthum} and {Md. Din}, Norshamsiah and Bastion, {Mae-Lynn Catherine}",
year = "2019",
month = "1",
day = "1",
language = "English",
volume = "13",
pages = "32--37",
journal = "Malaysian Family Physician",
issn = "1985-207X",
publisher = "Academy of Family Physicians of Malaysia",
number = "3",

}

TY - JOUR

T1 - Case series of children with steroid-induced glaucoma

AU - Lam, Chen Shen

AU - Md Noh, Umi Kalthum

AU - Md. Din, Norshamsiah

AU - Bastion, Mae-Lynn Catherine

PY - 2019/1/1

Y1 - 2019/1/1

N2 - Steroid-induced glaucoma is the most serious complication of the injudicious use of steroids, particularly among children affected by allergic conjunctivitis. This condition is steroid-dependent, and children are commonly being prescribed topical anti-inflammatories, including topical steroids, by general practitioners. Furthermore, topical steroids are also available over the counter, and this availability contributes to overuse without proper monitoring by an ophthalmologist. We present a series of five cases illustrating the devastating effect of unmonitored, long-term use of steroids among children for vernal keratoconjunctivitis. The medications were prescribed initially by general ophthalmologists and were continually bought over the counter by parents. At the presentation to our center, these patients were already compromised visually, exhibiting glaucomatous optic disc changes and high intraocular pressure. The series highlights the optic nerve damage resulting in irreversible visual compromises among children on long-term, topical steroids and the importance of regular monitoring with a low threshold for ophthalmologist referral.

AB - Steroid-induced glaucoma is the most serious complication of the injudicious use of steroids, particularly among children affected by allergic conjunctivitis. This condition is steroid-dependent, and children are commonly being prescribed topical anti-inflammatories, including topical steroids, by general practitioners. Furthermore, topical steroids are also available over the counter, and this availability contributes to overuse without proper monitoring by an ophthalmologist. We present a series of five cases illustrating the devastating effect of unmonitored, long-term use of steroids among children for vernal keratoconjunctivitis. The medications were prescribed initially by general ophthalmologists and were continually bought over the counter by parents. At the presentation to our center, these patients were already compromised visually, exhibiting glaucomatous optic disc changes and high intraocular pressure. The series highlights the optic nerve damage resulting in irreversible visual compromises among children on long-term, topical steroids and the importance of regular monitoring with a low threshold for ophthalmologist referral.

KW - Child

KW - Drug-related side effects and adverse reactions

KW - Filtering surgery

KW - Glaucoma

KW - Steroid ophthalmic solutions

UR - http://www.scopus.com/inward/record.url?scp=85065022579&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85065022579&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:85065022579

VL - 13

SP - 32

EP - 37

JO - Malaysian Family Physician

JF - Malaysian Family Physician

SN - 1985-207X

IS - 3

ER -